Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Albuquerque, NM

September 11, 2016Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 11, 2016, 2:29 PM MDT for Socorro County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2016, 2:29 PM MDT (20:29 UTC)
Expired
Sep 11, 2016, 3:15 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 107 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS55 KABQ 112029
SVRABQ
NMC053-112115-
/O.NEW.KABQ.SV.W.0152.160911T2029Z-160911T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
229 PM MDT SUN SEP 11 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 315 PM MDT.

* AT 229 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEMITAR...OR
  10 MILES NORTH OF SOCORRO...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEMITAR...SAN ACACIA...ESCONDIDA AND CHAMIZAL. 

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 153 AND 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3414 10706 3430 10704 3433 10654 3402 10658
TIME...MOT...LOC 2029Z 276DEG 19KT 3420 10697 

HAIL...1.00IN
WIND...60MPH
 
$$

34
2 follow-up statements
617 
WWUS55 KABQ 112046
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT SUN SEP 11 2016

NMC053-112115-
/O.CON.KABQ.SV.W.0152.000000T0000Z-160911T2115Z/
SOCORRO-
246 PM MDT SUN SEP 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL SOCORRO COUNTY...

AT 245 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEMITAR...OR 9
MILES NORTH OF SOCORRO...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEMITAR...SAN ACACIA...ESCONDIDA AND CHAMIZAL. 

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 153 AND 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3414 10706 3428 10693 3430 10654 3402 10658
TIME...MOT...LOC 2045Z 276DEG 17KT 3419 10688 

HAIL...1.00IN
WIND...60MPH
 
$$

34
695 
WWUS55 KABQ 112106
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT SUN SEP 11 2016

NMC053-112116-
/O.EXP.KABQ.SV.W.0152.000000T0000Z-160911T2115Z/
SOCORRO-
306 PM MDT SUN SEP 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOCORRO COUNTY WILL
EXPIRE AT 315 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3414 10706 3428 10693 3430 10654 3402 10658
TIME...MOT...LOC 2103Z 276DEG 19KT 3419 10688 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 11:35 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 11, 11:35 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1135 AM MDT SUN SEP 11 2016

.AVIATION...
18Z TAF CYCLE
A gradual and subtle increase in mid level moisture has entered
western New Mexico, and this will lead to isolated to scattered
showers and thunderstorms this afternoon. Storms will be most
common from the west central highlands of New Mexico, stretching
northeastward into the northern high terrain of the state. Brief
heavy downpours, small hail, and gusty downburst winds will be
possible with any storms. Storms will drift eastbound, and could
impact the Rio Grande valley, including KABQ and KSAF early this
evening. Most storms should dissipate shortly after sunset.
Otherwise VFR conditions will prevail.

52

&&

.PREV DISCUSSION...330 AM MDT SUN SEP 11 2016...
.SYNOPSIS...
An active week for showers and thunderstorms is on tap as a couple
of low pressure systems form northwest then west of New Mexico
drawing elevated subtropical moisture northward over the state, as
well as low level moisture in from the east and southeast. Western
and central areas will initially be favored for precipitation
today and Monday, then locations along and east of the central
mountain chain should be favored, especially after the arrival of
moist back door cold fronts Monday night and Friday. After
temperatures rebound above normal in most locations today,
readings will fall with the cold fronts leaving highs generally
near and below normal this week.

&&

.DISCUSSION...
An upper level high pressure system currently over the state will
shift east southeastward today while an upper level trough deepens
over the western U.S.. This will funnel moisture northward over
western and central areas with an improving chance for showers and
thunderstorms. Precipitation chances will continue to increase Monday
as the trough forms a low pressure system over the Great Basin.
This upper low will gradually exit northeastward across the
northern Rockies Tuesday through Thursday steering some drier air
into western areas. Low level moisture improvement with the first
back door cold front Monday night will more than counteract the
advancing dry slot along and east of the central mountain chain
on Tuesday. Thunderstorm outflows should nudge some of this low
level moisture westward leaving thunderstorm chances in the
forecast mainly east of the continental divide, and especially
east of the central mountain chain Wednesday.

Just as the first upper low exits the northern Rockies into the
upper Great Plains Thursday, a secondary upper trough will form
over the Great Basin and close off a weaker upper low west of NM
Thursday night. This will draw additional moist east and
southeasterly return flow into NM, as well as the second back door
cold front on Friday. Through the end of the week, locations along
and east of the continental divide look favored for showers and
thunderstorms. The track of these storms is somewhat questionable
late in the week due to differences between models on the strength
and precise location of an upper level high pressure system that
may develop and track eastward over the NW U.S. and
northern/central Rockies.

44

&&

.FIRE WEATHER...
Low level moisture is filtering northward once again beneath an
upper high developing over NM. Temperatures will warm closer to
normal today all areas. A few showers and storms are expected to
develop along the ContDvd and move east toward the RGV by late day.
This activity will primarily produce gusty outflow winds and small
footprints of wetting rainfall. Steering flow will be fairly light
toward the east.

The upper high will begin breaking down Monday and increase winds
over the higher terrain. This stronger southwest flow will force a
little better coverage of storms with faster steering toward the
northeast from the ContDvd into the RGV. Temps will remain near
normal. Overnight humidity recoveries will trend higher compared to
tonight with deeper moisture and thicker cloud cover.

Another back door cold front will arrive over the plains Tuesday and
force greater coverage of storms over eastern NM. This front will
surge west on convective outflows into the RGV. Ventilation will
deteriorate back to poor/fair for the east. An upper low deepening
to the west of NM will help pull deeper moisture northward into NM
Wednesday and Thursday. This is expected to generate and even larger
crop of storms with wetting rainfall, some locally heavy. Temps will
trend a few degrees below normal. Areas along the AZ border may not
see the influx of moisture. Models are hinting at minimum humidity
values in the teens across the northwest, but this will depend on
how much storm coverage can force low level moisture westward during
the overnight hours.

Confidence on the overall pattern decreases considerably Friday into
the weekend. However, guidance does show a weak upper level trough
settling into NM while another back door cold front enters the east.
This would focus the greatest coverage of rain and storms over the
eastern plains with daily sloshing of moisture into the RGV through
the weekend. Temps would fall below normal in the east with very
good to excellent humidity recoveries. Vent rates could deteriorate
poor/fair over a more widespread area with weaker flow aloft and
lots of cloud cover.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 11, 6:19 AM MDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
619 AM MDT SUN SEP 11 2016

CORRECTED TIMING OF POTENTIAL FOR SEVERE THUNDERSTORMS

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
619 AM MDT SUN SEP 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A MARGINAL RISK OF EXCESSIVE RAINFALL THAT COULD
PRODUCE LOCALIZED DRAINAGE PROBLEMS AND FLASH FLOODING ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN TUESDAY NIGHT THROUGH THURSDAY
MORNING. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL THEN LINGER
ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS INTO THURSDAY
AFTERNOON AND EVENING.

SOME STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE EAST OF
THE CENTRAL MOUNTAIN CHAIN DURING THE AFTERNOON AND NIGHT
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE EASTERN
PLAINS DURING THE AFTERNOON AND NIGHT WEDNESDAY AND THURSDAY.

44

In the hours before

Special weather statement, Sep 11, 2:05 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
205 PM MDT SUN SEP 11 2016

NMZ507-519-112030-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
HIGHLANDS-
205 PM MDT SUN SEP 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL COUNTY
UNTIL 230 PM MDT...

AT 205 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF MARQUEZ...OR 26 MILES NORTHEAST OF LAGUNA
PUEBLO... MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
SANDOVAL COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3531 10724 3545 10716 3547 10686 3522 10694
TIME...MOT...LOC 2005Z 278DEG 12KT 3538 10714

34
Special weather statement, Sep 11, 2:19 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
219 PM MDT SUN SEP 11 2016

NMZ520-524-112045-
SOUTH CENTRAL HIGHLANDS-LOWER RIO GRANDE VALLEY-
219 PM MDT SUN SEP 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SOCORRO COUNTY
UNTIL 245 PM MDT...

AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SAN ACACIA...OR 14 MILES NORTHWEST OF SOCORRO...MOVING EAST AT
35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN ACACIA...LA JOYA...CHAMIZAL AND CONTRERAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 158 AND 170.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3421 10697 3424 10701 3428 10700 3430 10701
      3431 10700 3430 10704 3429 10704 3430 10705
      3444 10665 3420 10656 3417 10696
TIME...MOT...LOC 2019Z 256DEG 32KT 3424 10700

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:05 PM MDTSpecial Weather StatementABQSandoval25 min
Sep 11, 2:19 PM MDTSpecial Weather StatementABQSocorro26 min
Sep 11, 2:32 PM MDTSpecial Weather StatementABQSandoval28 min
Sep 11, 2:40 PM MDTSpecial Weather StatementABQBernalillo35 min
Sep 11, 2:49 PM MDTSpecial Weather StatementABQSocorro26 min
Sep 11, 3:05 PM MDTAreal Flood AdvisoryABQSocorro115 min
Sep 11, 3:30 PM MDTSpecial Weather StatementABQBernalillo30 min
Sep 11, 3:40 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval95 min
Sep 11, 4:08 PM MDTSpecial Weather StatementABQBernalillo22 min
Sep 11, 4:22 PM MDTAreal Flood AdvisoryABQBernalillo83 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.